Georgia, 2020

Damaging Wind in Georgia, August 11, 2020

August 11, 2020 · NWS TAE · 1 event in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia and northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia and northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 1:15 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 1:15 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
215 PM EDT Tue Aug 11 2020

.NEAR TERM [Through Wednesday]...

We are still expecting scattered to numerous showers and
thunderstorms this afternoon as the sea breeze boundary moves inland
and a weak upper level vort max slides southward.  Boundary
collisions this afternoon could result in some storms briefly
becoming severe with gusty winds the main threat. The SPC has
outlooked portions of the area in a marginal risk for severe storms.
Convection will gradually weaken this evening after sunset, but some
convection will likely linger well into the evening hours. Overnight
lows will generally be in the low to mid 70s.

For Wednesday, similar conditions are expected with plentiful deep
moisture and weak upper level support. Scattered to numerous showers
and thunderstorms are expected again during the afternoon hours.
Afternoon highs will generally be in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Widespread showers and thunderstorms are expected again on
Thursday as PWs remain near or just over 2 inches. Overall storm
motion will be pretty slow with light steering flow. Forecast
soundings show enough instabililty and an inverted V shape with
DCAPE near 1000 J/kg. This along with the slow storm motion will
keep the primary threats as gusty winds and heavy rainfall. Weak
upper support will help drive more widespread coverage, but
overall placement will probably be driven mostly by the seabreeze
and then subsequent boundary collisions. High temperatures on
Thursday are forecast generally in the upper 80s to low 90s.
Patchy fog will be possible in the early mornings, especially in
areas that receive rainfall.

.LONG TERM [Friday Through Tuesday]...

Scattered to widespread showers and thunderstorms are expected
through the long term period with a little bit better upper level
support Friday into the weekend as a more substantial shortwave
moves slowly across the southeast CONUS. At a minimum, this will
help increase our steering flow and speed up the storm motions,
but could also lead to more widespread convection. By Sunday, a
weak front could sag into our area before stalling, which could
bring a touch drier air into the area and serve as another focus
for showers and storms Sunday into Monday. High temperatures
through the long term are generally in the low to mid 90s each
afternoon.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered to numerous showers and thunderstorms will produce
occasional restrictions across the area through the late evening
hours. Some brief restrictions due to low clouds and patchy fog
are also possible early Wednesday morning, mainly near VLD.

&&

.MARINE...

Generally benign boating conditions are expected with winds around
10 knots or less and seas near 1 ft. Waterspouts, gusty winds and
locally higher seas will be possible with any showers and
thunderstorms over the next few days.

&&

.FIRE WEATHER...

Humid conditions and high rain chances will keep fire weather
concerns low through the week. Patchy fog will be possible in the
mornings, especially in areas that receive rainfall the previous
day.

&&

.HYDROLOGY...

A wetter pattern is expected this week with widespread rainfall
totals of 1 to 3 inches of rainfall expected over the next 7 days
with locally higher amounts possible. While river flooding is not
expected, some localized areas of minor street flooding are
possible each afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  91  74 /  40  70  40  80  40
Panama City   78  90  78  90  78 /  30  50  40  60  30
Dothan        74  94  74  92  73 /  40  60  40  80  40
Albany        74  95  75  92  74 /  50  60  50  80  40
Valdosta      73  92  74  89  73 /  60  70  50  80  30
Cross City    74  90  74  91  74 /  50  70  40  70  30
Apalachicola  76  89  78  89  77 /  40  50  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...DVD
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Local storm report, Aug 11, 2:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
08/11/2020  M44 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN.

&&

DVD
Special weather statement, Aug 11, 2:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Aug 11 2020

FLZ018-019-GAZ158>160-112045-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
350 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...MADISON...
SOUTHWESTERN LOWNDES...SOUTHEASTERN THOMAS AND SOUTHERN BROOKS
COUNTIES UNTIL 445 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Madison, Quitman, Thomasville, Boston, Greenville, Lee,
Alma, Dills, Grooverville, Ebb, Lamont, Everett, Hamburg, Pinetta,
Nash, Thomas City, Drifton, Lovett and Nankin.

LAT...LON 3037 8319 3035 8319 3035 8321 3033 8321
      3033 8399 3052 8399 3053 8398 3056 8399
      3082 8400 3079 8332 3063 8325 3063 8329
      3062 8327 3059 8326 3047 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1950Z 270DEG 19KT 3055 8376

42-DVD
Local storm report, Aug 11, 2:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.73N 85.03W
08/11/2020  M46 MPH          FRANKLIN           FL   ASOS

            ASOS STATION KAAF APALACHICOLA.

&&

DVD
Local storm report, Aug 11, 2:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 E MARIANNA            30.77N 85.21W
08/11/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN.

&&

CJM
Special weather statement, Aug 11, 3:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
307 PM CDT Tue Aug 11 2020

ALZ065-068-FLZ007-112045-
Coffee AL-Geneva AL-North Walton FL-
307 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE...WESTERN GENEVA
AND NORTH CENTRAL WALTON COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Glenwood to 11 miles north
of De Funiak Springs. Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elba, Samson, Lee, Liberty, Kinston, Pine Level, Cluster Springs,
Perry Store, Gaskin, Curtis, Carl Folsom A/p, Darlington, Ino, Logan
Field Municipal A/P, Glendale, Wise Mill, Basin, Caney Creek,
Earlytown and Hacoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3153 8619 3154 8614 3162 8615
      3162 8602 3084 8604 3079 8621 3099 8627
TIME...MOT...LOC 2006Z 067DEG 15KT 3158 8609 3089 8610

42-DVD
Special weather statement, Aug 11, 3:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
319 PM CDT Tue Aug 11 2020

ALZ067-112100-
Henry AL-
319 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Abbeville, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Kinsey, Newville, Haleburg, Tumbleton, Kirkland
Crossroads, Blackwood, Capps, Grandberry Crossroads, Murphy Station,
Headland Municipal A/P, Dancey, Miller and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3157 8525 3142 8513 3131 8526 3131 8538
      3136 8542 3151 8542
TIME...MOT...LOC 2019Z 054DEG 6KT 3146 8526

42-DVD

The radar

The Tallahassee radar (KTLH), 59 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
August 11, 3:25 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.980

A tree was blown down in Thomasville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914734.